View Full Version : Newbee
10-29-2006, 04:42 PM
:cry: New here and happy to be able to find some answers to questions that no one seems to be able to answer. Two time Paricarditis hospitalizations unexplained rashes fatigue and migraines forever. After the Dr's finding elevated ana when I was in the hospital. I now have been told by the rheumatoligist that I most likely have Lupus. I have been on Plaquinil & Colchicine for about a month now. For two days now I have been experincing all over body ache and fatige. I know it takes some time for the medicine to work but this is a new symptom I'm giving my Dr. a call tomorrow. Since I have been diagnosed my son has also had blood work and it came back with the elevated ana but the Dr dosent feel he has active Lupus and we will know in a couple of weeks what the other blood work results indicate for him. This is all so new and scary and I'm glad :) I have found a place to go to find answers and support..
10-30-2006, 02:31 AM
Welcome to the forum. There are a lot of good people that come here. Marycain will be on later and she is really good and knowledgeable.
My name is Kathleen. I have SLE and have had it for years. I have been on medication for 12 years. You said that you just started taking Plaquenil a month ago. Well it will take the Plaquenil about 6 months to fully work. Once the Plaquenil starts working, you should feel a lot better. I am wondering if you are on anti-inflammatory medications. They help with the inflammation of the joints and muscles etc. Why did they put you on Cholcine? Do you have a pos RA factor?
You said that your son has an elevated ANA too. Sometimes a person can have a pos ANA and not have any symptoms and be ok. I hope that this is the case with your son.
Well welcome to the forum. Hugs, Kathleen
10-30-2006, 07:15 AM
I hope this forum will be able to help you find the answers you need.
Pericarditis is inflammation of the protective lining that surrounds your heart, the pericardium. Because there are many reasons why a person can develop pericarditis - including viral or bacterial infections, autoimmune diseases, kidney failure, heart attack, and even some commonly prrescribed drugs - doctors have to look carefully at your other symptoms and medical history to see if there is an underlying disease, like lupus. Sometimes pericarditis happens for no known reason - this is called idiopathic pericarditis.
Although many patients with lupus will develop pericarditis, it can also occur in patients with other autoimmune diseases like rheumatoid arthritis and scleroderma. So your doctor will look for other symptoms that indicate lupus if he thinks this is the problem.
Colchicine is an anti-gout medicine that has an anti-inflammatory effect, and it is often prescribed to treat pericarditis. If a patient has a history of recurring pericarditis, doctors often recommend a low daily dose to prevent the pericarditis from coming back. This medicine causes nausea and vomiting in some people. You shouldn't drink alcohol or smoke while taking this medication - it decreases the effectivness and increases the risk of side effects. This also applies to plaquenil.
Plaquenil was originally developed as a malaria drug, given to soldiers in areas where malaria was a problem. Military doctors noticed that soldiers with arthritic problems seemed to improve when taking the malaria drugs, so research began into their use as arthritis treatment.
Currently, plaquenil is often prescribed as a first-line treatment for lupus, but as Kathleen pointed out, it does take up to six months to see full benefit. Several studies of plaquenil have shown that it can improve lupus symptoms and prevent lupus flares without increasing the risk of getting infections, which is a problem with the immunosuppressant drugs like Cellcept and Imuran. You do need to have your eyes tested while on plaquenil because it can cause retinal damage and other eye-related side effects in some people. There are other possible side effects and drug interactions, so read the literature from the pharmacy carefully,
BE ABSOLUTELY SURE THIS DRUG IS KEPT OUT OF THE REACH OF CHILDREN - EVEN A SMALL DOSE CAN BE FATAL FOR A CHILD! Don't depend on a chil-proof bottle cap because my six year old can open these easier than I can.
As far as your son's ANA, many people who have close relatives with lupus will have a positive ANA - most of these people will never develop lupus themselves. So if he is showing no other symptoms, a positive ANA is and of itself may not be significant. Hopefully his other bloodwork will be reassuring.
I hope this information helps - you can find a lot of information about lupus on the resources links and there are usually folks on every day who can try to answer specific questions.
10-31-2006, 05:46 AM
:?: Brain fog, I feel so frustrated with this to the point of having dreams about forgetting things I have to write things down everywhere and so many times I've had my family look at me with that I can't believe you forgot look or are you in there look?. I also think I'm having a flare I go to the Dr's today to find this out. My whole body hurt over the weekend and I feel like I'm getting that pressure on my chest again from the Paricarditis that I thought was gone for good (twice is enough). I called the Dr. just to ask about it but they insisted on seeing me. Is this how it is with Lupus you get diagnosed and then just start having all the symptoms come on? I don't think I'm up for this :cry: :cry: :mad:
10-31-2006, 06:31 AM
I am sorry to hear that you are having a hard time right now. Unfortunately as of yet there is no cure for Lupus. You will have good days and you will have bad days. I have had SLE most of my life and yes at times it really sucks. You will learn coping skills and limitations pretty quickly. I hope that you get to feeling better. I will have you in my prayers.
10-31-2006, 07:17 AM
Hello, I'm sorry you've been having these problems but you've definitely come to the right place. I got diagnosed about 3 months ago and I had the same thing as you happen to me with the sudden onset of symptoms. I was told that some people go through the herxheimer (sp?) effect which is when you get the opposite reaction to medication for a bit because the medication is actually working but it didn't last too crazy long for me so hang on there, it will pass. I wish you and your son the best.